Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 20, 2014, 8:16 PM CST for Marion County, Alabama. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 8:16 PM CST (02:16 UTC)
- Expired
- Feb 20, 2014, 9:00 PM CST
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 8:19 PM CST | TSTM WND DMG | 4 Ene Shottsville, AL | A LARGE PINE TREE WAS BLOWN DOWN ON STATE HWY 19 NORTH NEAR THE INTERSECTION OF COUNTY HWY 13. TIME ESTIMATED FROM RADAR. |
| Feb 20, 8:19 PM CST | TSTM WND DMG | 4 Ene Shottsville, AL | LARGE PINE TREE DOWN ON STATE HWY 19 NORTH NEAR THE INTERSECTION OF COUNTY HWY 13. TIME ESTIMATED FROM RADAR. |
| Feb 20, 8:19 PM CST | TSTM WND DMG | 5 S Vina, AL | SEVERAL TREES REPORTED DOWN ALONG STATE HWY 19 NEAR THE FRANKLIN COUNTY LINE. TIME ESTIMATED FROM RADAR. |
| Feb 20, 8:35 PM CST | HAIL 0.5 | 4 W Hamilton, AL | DIME SIZE HAIL REPORTED WEST OF HAMILTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 6:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
775
WUUS54 KBMX 210216
SVRBMX
ALC093-210300-
/O.NEW.KBMX.SV.W.0006.140221T0216Z-140221T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 900 PM CST
* AT 816 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF RED BAY TO 6 MILES
EAST OF TREMONT TO 7 MILES NORTHWEST OF DETROIT...AND MOVING EAST
AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...
BYRD...PIGEYE AND RANKIN FITE AIRPORT.
THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 22...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
300 AM CST FRIDAY MORNING FOR ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3432 8812 3432 8802 3431 8764 3402 8764
3402 8795 3402 8799 3405 8799 3406 8821
3432 8818 3433 8813
TIME...MOT...LOC 0216Z 269DEG 39KT 3433 8811 3422 8813
3411 8821
$$1 follow-up statement
284
WWUS54 KBMX 210237
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CST THU FEB 20 2014
ALC093-210300-
/O.CON.KBMX.SV.W.0006.000000T0000Z-140221T0300Z/
MARION AL-
837 PM CST THU FEB 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY
UNTIL 900 PM CST...
AT 837 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HACKLEBURG TO 6 MILES SOUTHWEST
OF HACKLEBURG TO HAMILTON...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
HACKLEBURG...BRINN...LAKE BUTTAHATCHEE...TESSNER...PEARCES MILL...
BEAR CREEK AND PINEY GROVE.
THIS INCLUDES...
US 78 EXIT NUMBERS 7 THROUGH 22...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8764 3402 8764 3402 8799 3405 8799
3407 8817 3417 8808 3432 8802
TIME...MOT...LOC 0237Z 269DEG 39KT 3433 8783 3422 8785
3411 8794
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:30 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 20, 5:30 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 PM CST THU FEB 20 2014 .UPDATE...MESOSCALE UPDATE. && .DISCUSSION... THIS EVENT WILL NEED TO BE WATCHED VERY CLOSELY. RIGHT NOW...THE ATMOSPHERE IS REALLY WELL MIXED AS THE SUN CAME OUT FOR A FEW HOURS ALLOWING TEMPERATURES TO SOAR INTO THE LOW 80S AT SEVERAL SPOTS. THIS WAS MAINLY FROM I65 WESTWARD. AS SUCH THE WINDS PICKED UP AND THE DRIER AIR ALOFT WAS ABLE TO MIX DOWN TO THE SURFACE...HENCE THE LOWER DEWPOINTS ACROSS MOST OF WESTERN ALABAMA AND NEARLY ALL OF MISSISSIPPI. THIS DOES CHANGE THINGS SLIGHTLY FOR THE LATE AFTERNOON AS THE LCL HEIGHTS INCREASED SUBSTANTIALLY. BUT THIS SHOULD BEGIN TO TRANSITION LOWER AS THE LOWER BOUNDARY LAYER MOISTENS AFTER SUNSET. LOOKING AT THE LATEST SOUNDINGS...00Z...KJAN HAS NOW ERODED THEIR CAP AT 650MB...BUT THEY DO REMAIN SOMEWHAT MIXED AT THE SURFACE AND THE LCL HEIGHTS ARE AROUND 1500M. AGAIN...THIS WILL CHANGE AS DEWPOINTS COME UP OVER THE NEXT 4 TO 5 HOURS AS WE TRANSITION TO THE NOCTURNAL BOUNDARY LAYER. OTHERWISE...WILL BE WATCHING CLOSELY AS THE SURFACE WINDS BACK WITH TIME AS THE SURFACE LOW CONTINUES TO STRENGTHEN OFF TO OUR NORTH AND WEST. STILL EXPECTING THAT A DECENT LOW LEVEL JET WILL INCREASE AROUND 03Z OUT OF CENTRAL MS ACROSS WESTERN AL. THIS WILL LIKELY LEAD TO A MORE EXPLOSIVE SITUATION AS WE NEAR THE MIDNIGHT HOUR. THIS WILL POSSIBLY OCCUR AS THE SQUALL LINE CROSSES INTO ALABAMA COINCIDENT WITH THE PRESQUALL CELLS MERGE WITH THE LINE. SPEAKING OF WHICH...WILL HAVE TO CONTINUE TO WATCH THE DEVELOPMENT OUT AHEAD OF THE LINE FOR SEVERE POTENTIAL. RIGHT NOW THE CELLS ARE MOVING INTO A LESS FAVORABLE ENVIRONMENT...WITH THE HIGHER LCL HEIGHTS...SO THEY SHOULD BEHAVE...FOR NOW. I WOULD EXPECT THIS TO CHANGE RAPIDLY AFTER SUNSET. AGAIN...THE MAIN THREAT WILL REMAIN DAMAGING STRAIGHT LINE WINDS THROUGH MUCH OF THE LATER EVENING HOURS INTO THE OVERNIGHT. HOWEVER...THERE IS NO WAY TO RULE OUT THE POTENTIAL FOR TORNADOES...INCLUDING PERHAPS A STRONGER ONE WITH THE UPDRAFT POTENTIAL AND HIGHER INSTABILITY VALUES FOR THIS TIME OF YEAR. THIS IS ESPECIALLY TRUE IF THE PRESQUALL CELLS STAY ORGANIZED AS THE SURFACE WINDS BACK AND THE 0 - 1 KM SHEAR CONTINUES TO INCREASE THROUGH THE EVENING AS PROGGED. LAPSE RATES...DRY AIR ALOFT...AND NOT AN OVERLY SHEARED TYPICAL WINTER TIME EVENT ALL SEEM EXTREMELY THREATENING. MAKE SURE YOU TAKE ALL WARNINGS SERIOUSLY...INCLUDING SEVERE THUNDERSTORM WARNINGS. THIS EVENT HAS THE POTENTIAL TO OVER ACHIEVE SO DONT LET YOUR GUARD DOWN OVERNIGHT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. IT COULD SAVE YOUR LIFE! 17/KLAWS && .AVIATION... 00Z TAF DISCUSSION. SEEING SOME SCATTERED SHOWERS/STORMS DEVELOPING ACROSS CENTRAL ALABAMA WELL AHEAD OF THE MAIN SQUALL LINE STILL BACK IN MS. SOME OF THESE COULD MOVE ACROSS A FEW TERMINALS EARLY THIS EVENING...BRINGING BRIEF MODERATE TO HEAVY RAIN WITH REDUCED VIS. SOUTH WINDS WILL CONTINUE TO GUST UP TO 20-25 MPH. IT APPEARS THAT CIGS WILL LOWER TO MVFR FROM SOUTH TO NORTH PRIOR TO THE SQUALL LINE'S ARRIVAL. HAVE TRIED TO TIME OUT THE IMPACTS OF THE SQUALL LINE AT EACH TERMINAL BASED ON THE CURRENT SPEED/MOTION. THESE TIMES WILL MOST LIKELY NEED TO BE ADJUSTED LATER THIS EVENING ONCE THE LINE ENTERS THE AREA. BIGGEST IMPACTS FROM THE LINE WILL BE STRONG WINDS AND HEAVY RAINFALL. CONDITIONS WILL IMPROVE BEHIND THE LINE WITH WINDS TURNING TO THE NW AND GUSTS SUBSIDING. 19 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Feb 20, 11:26 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1126 AM CST THU FEB 20 2014 ALZ011>015-017>050-211730- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1126 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL ALABAMA STARTING AS EARLY AS 6 PM TODAY ACROSS THE NORTHWEST COUNTIES...AND LASTING AS LATE AS 5 AM FRIDAY MORNING IN THE SOUTHEAST. THE PRIMARY THREAT ASSOCIATED WITH THIS SEVERE WEATHER RISK IS DAMAGING STRAIGHT LINE WINDS...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. THE AREA WITH THE GREATEST THREAT OF DAMAGING STRAIGHT LINE WINDS OR AN ISOLATED TORNADO WILL BE NORTH AND WEST OF A LINE FROM SELMA...TO CLANTON...TO CENTRE. THE TORNADO THREAT DECREASES TO THE EAST AND SOUTHEAST BUT SEVERE WEATHER IS STILL POSSIBLE ACROSS ALL OF CENTRAL ALABAMA. WINDY CONDITIONS WILL ALSO EXIST THROUGH THIS EVENING BEFORE THE LINE OF STORMS ARRIVE. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30 MPH WILL BE POSSIBLE...THAT COULD BRING DOWN WEAKENED TREES OR LIMBS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DRIER CONDITIONS BEHIND THE COLD FRONT WILL LEAD TO HIGH FIRE DANGER ON FRIDAY...ESPECIALLY FOR LOCATIONS NORTH OF INTERSTATE 85 AND EAST OF INTERSTATE 65. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON THROUGH FRIDAY MORNING.
In the hours before
Special weather statement, Feb 20, 8:12 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CST THU FEB 20 2014
ALZ011-012-210300-
LAMAR AL-MARION AL-
812 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 900 PM CST...
AT 810 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF RED BAY TO
TREMONT TO 7 MILES SOUTHEAST OF AMORY...AND MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
SULLIGENT...
WINFIELD...
DETROIT...
WESTON...
&&
LAT...LON 3430 8819 3433 8817 3431 8764 3391 8764
3392 8795 3380 8795 3380 8825
TIME...MOT...LOC 0212Z 273DEG 39KT 3434 8815 3419 8820
3392 8838The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 8:12 PM CST | Special Weather Statement | BMX | Marion | 48 min |
| Feb 20, 8:49 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 56 min |
| Feb 20, 9:42 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 48 min |
| Feb 20, 9:54 PM CST | Areal Flood Advisory | BMX | Marion, Walker, Winston | 2 hr |
| Feb 20, 10:07 PM CST | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Feb 21, 12:43 AM CST | Special Weather Statement | BMX | Tuscaloosa | 32 min |
| Feb 21, 12:49 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| Feb 21, 12:54 AM CST | Special Weather Statement | BMX | Bibb, Dallas, Perry | 36 min |
| Feb 21, 12:58 AM CST | Special Weather Statement | BMX | Jefferson, Shelby | 62 min |
| Feb 21, 1:01 AM CST | Areal Flood Advisory | BMX | Bibb, Blount, Fayette, Jefferson, Shelby, Tuscaloosa and 1 more | 3 hr |
| Feb 21, 1:29 AM CST | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Elmore, Lowndes | 61 min |
| Feb 21, 1:44 AM CST | Special Weather Statement | BMX | St. Clair | 46 min |
| Feb 21, 2:25 AM CST | Special Weather Statement | BMX | Chambers | 50 min |
| Feb 21, 2:29 AM CST | Special Weather Statement | BMX | Bullock, Clay, Elmore, Macon, Montgomery, Randolph and 1 more | 46 min |
| Feb 21, 2:45 AM CST | Areal Flood Advisory | BMX | Calhoun | 3 hr |
| Feb 21, 2:55 AM CST | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 35 min |
| Feb 21, 3:04 AM CST | Special Weather Statement | BMX | Russell | 41 min |
| Feb 21, 3:20 AM CST | Special Weather Statement | BMX | Barbour, Bullock, Chambers, Lee, Macon, Pike and 1 more | 40 min |
| Feb 21, 3:59 AM CST | Special Weather Statement | BMX | Barbour, Russell | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.